Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The metric projection onto the soul


Authors: Luis Guijarro and Gerard Walschap
Journal: Trans. Amer. Math. Soc. 352 (2000), 55-69
MSC (1991): Primary 53C20
DOI: https://doi.org/10.1090/S0002-9947-99-02237-0
Published electronically: March 8, 1999
MathSciNet review: 1487617
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study geometric properties of the metric projection $\pi :M\to S$ of an open manifold $M$ with nonnegative sectional curvature onto a soul $S$. $\pi $ is shown to be $C^{\infty }$ up to codimension 3. In arbitrary codimensions, small metric balls around a soul turn out to be convex, so that the unit normal bundle of $S$ also admits a metric of nonnegative curvature. Next we examine how the horizontal curvatures at infinity determine the geometry of $M$, and study the structure of Sharafutdinov lines. We conclude with regularity properties of the cut and conjugate loci of $M$.


References [Enhancements On Off] (What's this?)

  • 1. V. Berestovskii, Submetries of Space Forms of Negative Curvature, Siberian Math. J. 28 (1987), 552-562.
  • 2. J. Cheeger, Some examples of manifolds of nonnegative curvature, J. Differential Geometry 8 (1973), 623-628. MR 49:6085
  • 3. J. Cheeger and D. Gromoll, On the structure of complete manifolds of nonnegative curvature, Ann. of Math. 96 (1972), 413-443. MR 46:8121
  • 4. C. Croke and H. Karcher, Volume of Small Balls on Open Manifolds: Lower Bounds and Examples, Trans. Amer. Math. Soc. 309 (1988), 753-762. MR 89m:53060
  • 5. R.E. Greene and H. Wu, Gap theorems for noncompact Riemannian manifolds, Duke Math. J. 49 (1982), 731-756. MR 84m:53050
  • 6. -, Nonnegatively curved manifolds which are flat outside a compact set, Proc. Symp. Pure Appl. Math. 54 (1993), 327-335. MR 94a:53071
  • 7. D. Gromoll and K. Grove, The low-dimensional metric foliations of Euclidean spheres, J. Differential Geometry 28 (1988), 143-156. MR 89g:53052
  • 8. L. Guijarro, Improving the metric in an open manifold with nonnegative curvature, Proc. Amer. Math. Soc. 126 (1998), 1541-1545. MR 98j:53042
  • 9. -, On the metric structure of open manifolds with nonnegative curvature, preprint, 1997.
  • 10. L. Guijarro and P. Petersen, Rigidity in nonnegative curvature, Ann. Sci. École Norm. Sup. 30 (1997), 595-603. MR 98i:53047
  • 11. J. J. Hebda, The regular focal locus, J. Differential Geometry 16 (1981), 421-429. MR 83j:53049
  • 12. B. O'Neill, The fundamental equations of a submersion, Michigan Math. J. 13 (1966), 459-469. MR 34:751
  • 13. M. Ozaydin and G. Walschap, Vector bundles with no soul, Proc. Amer. Math. Soc. 120 (1994), 565-567. MR 94d:53057
  • 14. G. Perelman, Proof of the soul conjecture of Cheeger and Gromoll, J. Differential Geom. 40 (1994), 209-212. MR 95d:53037
  • 15. W. Poor, Differential Geometric Structures, McGraw-Hill, 1981. MR 83k:53002
  • 16. V. A. Sharafutdinov, The Pogorelov-Klingenberg theorem for manifolds homeomorphic to $\mathbb{R}^{n}$, Siberian Math. J. 18 (1977), 915-925. MR 58:7488
  • 17. M. Strake, A splitting theorem for open nonnegatively curved manifolds, Manuscripta Math 61 (1988), 315-325. MR 89g:53066
  • 18. M. Strake and G. Walschap, $\Sigma $-flat manifolds and Riemannian submersions, Manuscripta Math. 64 (1989), 213-226. MR 90g:53054
  • 19. G. Walschap, Nonnegatively curved manifolds with souls of codimension 2, J. Differential Geometry 27 (1988), 525-537. MR 89g:53067
  • 20. -, The soul at infinity in dimension 4, Proc. Amer. Math. Soc. 112 (1991), 563-567. MR 92c:53021
  • 21. -, Soul-preserving submersions, Michigan Math. J. 41 (1994), 609-617. MR 95h:53042
  • 22. F. W. Warner, The conjugate locus of a Riemannian manifold, Amer. J. Math. 87 (1965), 575-604. MR 34:8344
  • 23. J. W. Yim, Distance nonincreasing retraction on a complete open manifold of nonnegative sectional curvature, Ann. Global Anal. Geom. 6 (1988), 191-206. MR 90a:53049
  • 24. -, Space of souls in a complete open manifold of nonnegative curvature, J. Differential Geometry 32 (1990), 429-455. MR 91j:53023

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C20

Retrieve articles in all journals with MSC (1991): 53C20


Additional Information

Luis Guijarro
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104
Address at time of publication: Departamento de Matématicas, Universidad Autónoma de Madrid, Madrid, Spain
Email: luis.guijarro@uam.es

Gerard Walschap
Affiliation: Department of Mathematics, University of Oklahoma, Norman, Oklahoma 73019
Email: gwalschap@ou.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02237-0
Keywords: Sharafutdinov retraction, soul, pseudosoul, convexity
Received by editor(s): August 18, 1997
Published electronically: March 8, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society